Alert archive / Wyoming / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 285, NWS Cheyenne, WY

August 3, 2019Goshen County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 3, 2019, 4:07 PM MDT for Goshen County, Wyoming. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2019, 4:07 PM MDT (22:07 UTC)
Expired
Aug 3, 2019, 4:30 PM MDT
In force
23 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Goshen County, WY

The radar

The Cheyenne radar (KCYS), 69 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.1 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2019-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2019-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2115 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

410 
WUUS55 KCYS 032207
SVRCYS
WYC015-032230-
/O.NEW.KCYS.SV.W.0285.190803T2207Z-190803T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
407 PM MDT Sat Aug 3 2019

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Southeastern Goshen County in southeastern Wyoming...

* Until 430 PM MDT.

* At 406 PM MDT, a severe thunderstorm was located 7 miles north of
  Meriden Rest Area, or 30 miles south of Torrington, moving
  northeast at 15 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  La Grange, Hawk Springs Recreation Area, Hawk Springs Campground
  and Hawk Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4169 10450 4179 10422 4157 10406 4156 10414
      4156 10441
TIME...MOT...LOC 2206Z 243DEG 13KT 4165 10436 

HAIL...1.25IN
WIND...<50MPH
 
$$

Lyons
2 follow-up statements
190 
WWUS55 KCYS 032224
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
424 PM MDT Sat Aug 3 2019

WYC015-032230-
/O.CON.KCYS.SV.W.0285.000000T0000Z-190803T2230Z/
Goshen WY-
424 PM MDT Sat Aug 3 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR SOUTH CENTRAL GOSHEN COUNTY...

At 424 PM MDT, a severe thunderstorm was located near Hawk Springs
Recreation Area, or 27 miles south of Torrington, moving northeast at
15 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
La Grange, Hawk Springs Recreation Area, Hawk Springs Campground and
Hawk Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4179 10422 4162 10410 4160 10436 4172 10442
TIME...MOT...LOC 2224Z 243DEG 13KT 4168 10428 

HAIL...1.00IN
WIND...<50MPH
 
$$

Lyons
542 
WWUS55 KCYS 032230
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
430 PM MDT Sat Aug 3 2019

WYC015-032240-
/O.EXP.KCYS.SV.W.0285.000000T0000Z-190803T2230Z/
Goshen WY-
430 PM MDT Sat Aug 3 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL GOSHEN COUNTY
HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However small
hail and gusty winds are still possible with this thunderstorm.

LAT...LON 4179 10422 4162 10410 4160 10436 4172 10442
TIME...MOT...LOC 2230Z 243DEG 13KT 4169 10425 

$$

Lyons

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 12:38 PM MDT, 3 hours 29 minutes earlier.

Area forecast discussion, Aug 3, 12:38 PM MDT, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1238 PM MDT Sat Aug 3 2019

.SHORT TERM...(This evening through Monday night)
Issued at 1233 PM MDT Sat Aug 3 2019

Tonight...Will need to watch our northern counties through this
evening with CAPE above 2000 J/kg and bulk shear values near 40
knots. A few strong to severe thunderstorms possible there. Still
an absence of cumulus there as of early afternoon though. Isolated
thunderstorms possible through early evening.

Sunday...Looks like a surface low develops across southeast Wyoming
in the afternoon, and with low level convergence and a theta-e
ridge axis in place, thunderstorm coverage will increase with
isolated to scattered thunderstorms from Laramie to Alliance and
nearby locations.

Monday...Shower and thunderstorm coverage will increase again as a
shortwave trough moves overhead in the afternoon in northwest flow
aloft, and we see an increase in low and mid level moisture. Thus,
expect scattered to numerous showers and scattered thunderstorms in
the afternoon and evening. Temperatures will be cooler with
increased cloud cover and better coverage of showers and
thunderstorms.

.LONG TERM...(Tuesday through Saturday)
Issued at 1233 PM MDT Sat Aug 3 2019

Tuesday...Slightly warmer and a bit drier with less low and mid
level moisture and warmer temperatures aloft.

Wednesday-Saturday...Mostly zonal flow aloft. With adequate low and
mid level moisture in place, expect isolated to scattered afternoon
and evening showers and thunderstorms each day. The warmest day will
be on Wednesday, with slightly cooler temperatures Thursday through
Saturday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1123 AM MDT Sat Aug 3 2019

We left vicinity thunderstorms in for Cheyenne and Scottsbluff as
there seems to be some agreement in the convective allowing models
to have some buildups those areas mid to late afternoon, and this
matches fairly well with what we are seeing trend-wise with the
first set of Cu towers going up in visible satellite imagery. We
also have some buildups coming off the Snowy Range that could
produce some showers eventually around Laramie. Otherwise, VFR
expected through tonight. Didn't hit a repeat of fog tonight in
the Nebraska Panhandle, although dewpoints remain high (in the
60s) and later data might suggest having some mention of IFR for
Alliance, Scottsbluff and Sidney with later issuances.

&&

.FIRE WEATHER...
Issued at 1233 PM MDT Sat Aug 3 2019

Minimal concerns based on projected winds and humidities, which
will likely remain within critical thresholds.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...RUBIN
LONG TERM...RUBIN
AVIATION...JG
FIRE WEATHER...RUBIN
Hazardous weather outlook, Aug 3, 3:57 AM MDT, 12 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
357 AM MDT Sat Aug 3 2019

NEZ002-003-095-096-WYZ101-102-107-108-041000-
Dawes-Box Butte-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
East Platte County-Goshen County-
357 AM MDT Sat Aug 3 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT
Isolated to scattered showers and thunderstorms possible in a
marginal risk of severe thunderstorms having hail and winds main
threat.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

General thunderstorm to marginal risk of severe weather possible
over the next couple days with hail, winds, and heavy rainfall
biggest concerns.

.Spotter information statement...

Spotters are encouraged to report their precipitation, wind
damage, and/or hail to the National Weather Service Office in
Cheyenne, Wyoming.

NEZ019>021-054-055-WYZ103>106-109>119-041000-
Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
357 AM MDT Sat Aug 3 2019

This hazardous weather outlook is for portions of western
Nebraska...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

General, non-severe thunderstorms possible this afternoon into the
early evening. Small hail and brief gusty winds be main concern.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

General thunderstorm to marginal risk of severe weather possible
over the next couple days with hail, winds, and heavy rainfall
biggest concerns.

.Spotter information statement...

Spotters are encouraged to report their precipitation, wind
damage, and/or hail to the National Weather Service Office in
Cheyenne, Wyoming.

In the hours before

Special weather statement, Aug 3, 2:30 PM MDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
230 PM MDT Sat Aug 3 2019

WYZ117>119-032115-
Central Laramie County WY-South Laramie Range Foothills WY-
East Laramie County WY-
230 PM MDT Sat Aug 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LARAMIE COUNTY UNTIL
315 PM MDT...

At 229 PM MDT, the public reported a strong thunderstorm 7 miles
southeast of Cheyenne, moving east at 25 mph. Pea sized hail has
been reported near South Greeley highway.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Cheyenne, Burns, Hillsdale, Carpenter and Ranchettes.

This includes Interstate 80 in Wyoming between mile markers 366 and
395.

LAT...LON 4118 10475 4125 10418 4100 10416 4100 10474
TIME...MOT...LOC 2029Z 267DEG 21KT 4110 10466

Lyons
Special weather statement, Aug 3, 2:58 PM MDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
258 PM MDT Sat Aug 3 2019

WYZ103-106-107-032145-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
North Laramie Range WY-
258 PM MDT Sat Aug 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ALBANY AND WEST CENTRAL
PLATTE COUNTIES UNTIL 345 PM MDT...

At 258 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Harris Park, or 17 miles northwest of Wheatland,
moving southeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Westview Circle and Lakeview North.

This includes Interstate 25 in Wyoming between mile markers 82 and
92.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4214 10537 4230 10526 4220 10488 4196 10505
TIME...MOT...LOC 2058Z 297DEG 15KT 4219 10524

Lyons
Special weather statement, Aug 3, 3:25 PM MDT, 42 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
325 PM MDT Sat Aug 3 2019

WYZ103-106-032215-
Central Laramie Range and Southwest Platte County WY-
North Laramie Range WY-
325 PM MDT Sat Aug 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ALBANY AND WEST
CENTRAL PLATTE COUNTIES UNTIL 415 PM MDT...

At 325 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Garrett, or 21 miles west of Wheatland, moving
southeast at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Westview Circle.

LAT...LON 4208 10548 4217 10537 4204 10502 4187 10522
TIME...MOT...LOC 2125Z 295DEG 10KT 4209 10536

Lyons
Local storm report, Aug 3, 3:28 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
328 PM MDT SAT AUG 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             14 NW WHEATLAND         42.19N 105.15W
08/03/2019  E1.00 INCH       PLATTE             WY   TRAINED SPOTTER

            HAIL LASTED FOR ABOUT 15 MINUTES. LARGEST HAIL WAS
            NICKLES AND QUARTERS.

&&

TTRUDEL
Special weather statement, Aug 3, 3:30 PM MDT, 37 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
330 PM MDT Sat Aug 3 2019

WYZ101-102-032215-
Converse County Lower Elevations WY-Niobrara County WY-
330 PM MDT Sat Aug 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NIOBRARA AND EAST
CENTRAL CONVERSE COUNTIES UNTIL 415 PM MDT...

At 328 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms in southern Niobrara county. One strong storm was
located 7 miles northwest of Lusk with a second storm located 5
miles north of Lost Springs, both moving southeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Lusk, Manville and Keeline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4280 10497 4299 10496 4292 10433 4263 10453
TIME...MOT...LOC 2128Z 295DEG 10KT 4285 10473

Lyons
Special weather statement, Aug 3, 3:59 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
359 PM MDT Sat Aug 3 2019

NEZ020-WYZ108-118-119-032245-
Banner NE-Goshen County WY-Central Laramie County WY-
East Laramie County WY-
359 PM MDT Sat Aug 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BANNER...SOUTHEASTERN
GOSHEN AND NORTHEASTERN LARAMIE COUNTIES UNTIL 445 PM MDT...

At 359 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Meriden Rest Area, or 31 miles south of
Torrington, moving east at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
La Grange, Hawk Springs Recreation Area, Hawk Springs Campground and
Hawk Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4152 10445 4169 10452 4183 10415 4158 10404
TIME...MOT...LOC 2159Z 251DEG 11KT 4164 10440

Lyons

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 1:56 PM MDTSpecial Weather StatementCYSPlatte49 min
Aug 3, 2:28 PM MDTSpecial Weather StatementCYSNiobrara47 min
Aug 3, 2:30 PM MDTSpecial Weather StatementCYSLaramie45 min
Aug 3, 2:58 PM MDTSpecial Weather StatementCYSPlatte47 min
Aug 3, 3:03 PM MDTSevere Thunderstorm WarningCYSPlatte42 min
Aug 3, 3:25 PM MDTSpecial Weather StatementCYSPlatte50 min
Aug 3, 3:30 PM MDTSpecial Weather StatementCYSNiobrara45 min
Aug 3, 3:42 PM MDTSevere Thunderstorm WarningCYSPlatte18 min
Aug 3, 3:55 PM MDTSevere Thunderstorm WarningCYSNiobrara50 min
Aug 3, 3:59 PM MDTSpecial Weather StatementCYSGoshen46 min
Aug 3, 4:30 PM MDTSpecial Weather StatementCYSPlatte45 min
Aug 3, 4:41 PM MDTSpecial Weather StatementCYSNiobrara49 min
Aug 3, 4:42 PM MDTSpecial Weather StatementCYSConverse48 min
Aug 3, 4:46 PM MDTSevere Thunderstorm WarningCYSNiobrara29 min
Aug 3, 5:10 PM MDTSevere Thunderstorm WarningCYSGoshen, Laramie, Platte50 min
Aug 3, 5:33 PM MDTSpecial Weather StatementCYSNiobrara42 min
Aug 3, 5:55 PM MDTSevere Thunderstorm WarningCYSGoshen, Laramie, Platte50 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.